Horrific abdominal pain, bloating and bleeding

Has anyone suffered with the above after starting leflunomide? I started it last Monday after methotrexate, hydroquinone and sulfasalazine not agreeing.

Started from no where on Sat and rushed into hospital by ambulance. They said I have a UTI and prescribed antibiotics. Also saidIt could be stones or ovarian cysts and I will need ultrasound. I am booked in for Thurs. But the pain, bloating and blood in knickers is getting worse so going g to docs this am. I am really worried.

8 Replies

  • You are right to worry. I would be worried too. You did the right thing to phone for an ambulance. Don't rule out another trip to A&E. The DMARD's we are given are toxic and although for some they are absolutely fine for some but for others, in varying degrees, they are not! Please let us know how you get on at the doctors. Have you phoned your rheumy nurse too? They would want to know. Get well soon.


  • Just back. Put on stronger antibiotics. Got to go back tomorrow am. Think I have kidney infection and stone as well as the UTI.

    She has ordered an emergency ultrasound.

    Gutted as supposed to be away sat to wed and told I cannot go.


  • Glad you are getting speedy treatment as it all sounds very nasty and scared. Holiday time is precious but it will be better to go when you are feeling better and know exactly what is wrong. Nothing worse than being away from home when you are poorly.


  • Sorry you are feeling so unwell. Glad to hear that you are being seen so swiftly. Hope you feel better soon,

    best wishes

    Beverley (NRAS Helpline)

  • The pain yes it hurt a lot but it did go and this medication is great, put my RA into remission and I feel great. So although it might be that it might not and a UTI can be awful. So it might be a good idea give the LEF a chance to work but only after you've talked to your medical professionals. Sounds like its being taken care of so very best wishes and good luck. x

  • Doc has to me to stop it today. Back there again tomorrow. Referred for scan. Have UTI and kidney infection but thinks I have stones.

  • Glad you are being looked after

  • Oh how I feel for you - Been there too.. I'm sorry you've had this experience..

    I was in so much pain before I got to the Docs I stopped the Lef myself as I'd worked it out that this was causing the problems ...

    I was on the exact same meds then changed from Sulpha to Leflunomide.. within 2 weeks I had bleeding, chronic stomach pains & 'cystitis'.. when my bloods came back I'd had Ecoli from all the diarrhoea..

    I have now had a similar, tho not so violent, issue with Ramipril that I took for High Blood Pressure.. which was also caused by the Lef! This is such a horrible drug..

    I'm glad you have been seen so promptly and on hopefully will soon be on the mend.. I hope you do get to go away on Saturday.. The break will do you the world of good after all the stress!

You may also like...